S-expansions in dimension two
Journal de théorie des nombres de Bordeaux, Volume 16 (2004) no. 3, p. 705-732

The technique of singularization was developped by C. Kraaikamp during the nineties, in connection with his work on dynamical systems related to continued fraction algorithms and their diophantine approximation properties. We generalize this technique from one into two dimensions. We apply the method to the the two dimensional Brun’s algorithm. We discuss, how this technique, and related ones, can be used to transfer certain metrical and diophantine properties from one algorithm to the others. In particular, we are interested in the transferability of the density of the invariant measure. Finally, we use this method to construct an algorithm which improves approximation properties, as opposed to Brun’s algorithm.

Nous généralisons en dimension deux la méthode de singularisation développée par C. Kraikamp au cours des années 90 dans ses travaux sur les systèmes dynamiques associées aux fractions continues, en relation avec certaines propriétés d’approximations diophantiennes. Nous appliquons la méthode à l’algorithme de Brun en dimension 2 et montrons comment utiliser cette technique et d’autres analogues pour transférer des propriétés métriques et diophantiennes d’un algorithme à l’autre. Une conséquence de cette étude est la construction d’un algorithme qui améliore les propriétés d’approximations par comparaisons avec celles de l’algorithme de Brun.

@article{JTNB_2004__16_3_705_0,
     author = {Schratzberger, Bernhard},
     title = {S-expansions in dimension two},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     publisher = {Universit\'e Bordeaux 1},
     volume = {16},
     number = {3},
     year = {2004},
     pages = {705-732},
     doi = {10.5802/jtnb.467},
     mrnumber = {2144964},
     zbl = {1073.11049},
     language = {en},
     url = {http://www.numdam.org/item/JTNB_2004__16_3_705_0}
}
Schratzberger, Bernhard. S-expansions in dimension two. Journal de théorie des nombres de Bordeaux, Volume 16 (2004) no. 3, pp. 705-732. doi : 10.5802/jtnb.467. http://www.numdam.org/item/JTNB_2004__16_3_705_0/

[1] P. Arnoux, A. Nogueira, Mesures de Gauss pour des algorithmes de fractions continues multidimensionnelles. Ann. Sci. Ec. Norm. Supér., IV. Sér. 26 (1993), 645–664. | Numdam | MR 1251147 | Zbl 0801.11036

[2] W. Bosma, Optimal continued fractions, Indag. Math. 49 (1987), 353–379. | MR 922441 | Zbl 0638.10034

[3] W. Bosma, H. Jager, F. Wiedijk, Some metrical observations on the approximation by continued fractions. Indag. Math. 45 (1983), 281–299. | MR 718069 | Zbl 0519.10043

[4] V. Brun, Algorithmes euclidiens pour trois et quatre nombres. 13 Skand Mat-Kongr, Helsinki (1957), 45–64. | MR 111735 | Zbl 0086.03204

[5] K. Dajani, C. Kraaikamp, The mother of all continued fractions. Colloq. Math. 84-85 (2000), Pt. 1, 109–123. | MR 1778844 | Zbl 0961.11027

[6] A. Hurwitz, Über eine besondere Art des Kettenbruch-Entwicklung reeller Grössen, Acta Math. 12 (1889), 367–405.

[7] M. Iosifescu, C. Kraaikamp, Metrical Theory of Continued Fractions. Kluwer Academic Publishers, Dordrecht (2002). | MR 1960327 | Zbl 1069.11032

[8] S. Ito, Algorithms with mediant convergents and their metrical theory. Osaka J. Math. 26 (1989), No.3, 557–578. | MR 1021431 | Zbl 0702.11046

[9] C. Kraaikamp, Metric and Arithmetic Results for Continued Fraction Expansions, Academic Thesis, Univ. Amsterdam (1991), pp. 185.

[10] C. Kraaikamp, A new class of continued fraction expansions.. Acta Arith. 57 (1991), 1–39. | MR 1093246 | Zbl 0721.11029

[11] J. Lehner, Semiregular continued fractions whose partial denominators are 1 or 2. In: The Mathematical Legacy of Wilhelm Magnus: Groups, Geometry and Special Functions (Brooklyn, NY, 1992), pp. 407-410. Contemporary Mathematics 169, Amer. Math. Soc., Providence, RI 169 (1992), 407–410. | MR 1292915 | Zbl 0814.11008

[12] R. Meester, A simple proof of the exponential convergence of the modified Jacobi-Perron algorithm. Erg. Th. Dyn. Sys. 19 (1999), 1077–1083. | MR 1709431 | Zbl 1044.11074

[13] H. Minkowski, Über dis Annäherung an eine reelle Grösse durch rationale Zahlen, Math. Ann., 54 (1901), 91–124.

[14] B. Minnigerode, Über eine neue Methode, die Pell’sche Gleichung aufzulösen, Nachr. König. Gesellsch. Wiss. Göttingen Math.-Phys. Kl. 23 (1873), 619–652.

[15] H. Nakada, Metrical theory for a class of continued fraction transformations and their natural extensions. Tokyo J. Math. 4 (1981), 399–426. | MR 646050 | Zbl 0479.10029

[16] H. Nakada, S. Ito, S. Tanaka, On the invariant measure for the transformations associated with some real continued fractions. Keio Eng. Rep. 30 (1977), 159–175. | MR 498461 | Zbl 0412.10037

[17] R.E.A.C. Paley, H.B. Ursell, Continued Fractions in Several Dimensions. Proc. Camb. Phil. Soc. 26 (1930), 127–144.

[18] B.R. Schratzberger, The Exponent of Convergence for Brun’s Algorithm in two Dimensions. SBer. Österr. Akad. Wiss. Math.-naturw. Kl. Abt. II, 207 (1998), 229–238. | MR 1749922 | Zbl 1040.11510

[19] B.R. Schratzberger, On the Singularization of the two-dimensional Jacobi-Perron Algorithm. Preprint Universität Salzburg.

[20] F. Schweiger, Invariant measures for maps of continued fraction type. J. Number Theory 39 (1991), No.2, 162–174. | MR 1129566 | Zbl 0748.11037

[21] F. Schweiger, Ergodic Theory of Fibred Systems and Metric Number Theory. Clarendon Press, Oxford (1995). | MR 1419320 | Zbl 0819.11027

[22] F. Schweiger, The exponent of convergence for the 2-dimensional Jacobi-Perron Algorithm. Nowak, W.G. & Schoissengeier, J. (eds), Proceedings of the Conference of Analytic and Elementary Number Theory Vienna, 207–213. | Zbl 0879.11044

[23] F. Schweiger, Multidimensional Continued Fractions. Univ Press, Oxford (2000). | MR 2121855 | Zbl 0981.11029